Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 55, NWS Nashville, TN

April 5, 2009Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2009, 6:49 PM CDT for Lawrence County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2009, 6:49 PM CDT (23:49 UTC)
Expired
Apr 5, 2009, 7:15 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 5:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 052349
SVROHX
TNC099-060015-
/O.NEW.KOHX.SV.W.0055.090405T2349Z-090406T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
649 PM CDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAWRENCEBURG...

* UNTIL 715 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES WEST OF LAWRENCEBURG...OR 11 MILES
  SOUTHEAST OF WAYNESBORO...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWRENCEBURG BY 710 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3515 8759 3516 8758 3517 8759 3518 8757
      3535 8758 3541 8747 3546 8732 3545 8726
      3519 8724 3510 8759
TIME...MOT...LOC 2348Z 241DEG 47KT 3519 8767

$$

21
1 follow-up statement
000 
WWUS54 KOHX 052358
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
658 PM CDT SUN APR 5 2009

TNC099-060015-
/O.CON.KOHX.SV.W.0055.000000T0000Z-090406T0015Z/
LAWRENCE TN-
658 PM CDT SUN APR 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT 
FOR NORTHERN AND CENTRAL LAWRENCE COUNTY...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES WEST OF LAWRENCEBURG...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETHRIDGE AND LAWRENCEBURG BY 710 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3515 8759 3516 8758 3517 8759 3518 8757
      3535 8758 3541 8747 3546 8732 3545 8726
      3519 8724 3510 8759
TIME...MOT...LOC 2358Z 241DEG 47KT 3525 8752

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:43 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 5, 6:43 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT SUN APR 5 2009

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD TOR 119...THEN EXPAND THE
AREA OF 119. CELLS ARE INCREASING IN COVERAGE AND INTENSITY JUST
AHEAD OF A COLD FRONT MOVING INTO MID TN. AREAS FROM DOVER TO
LINDEN ALREADY BEHIND THE FRONT AND CLEAR FROM ANY SEVERE WX.
CELLS HAVE RAPIDLY DEVELOPED SOUTHWARD ALONG THE BOUNDARY...SO THE
TORNADO WATCH WAS EXPANDED IN AREA FROM THE INITIAL SPC ISSUANCE.
WE EXPECT THIS LINE TO MOVE PAST BNA BY 8 PM...AND THE PLATEAU
BEFORE 11 PM. STORMS COULD PRODUCE HAIL...STRONG WINDS AND
POSSIBLY TORNADOES. WIND GUSTS WILL ALSO BE QUITE STRONG OUTSIDE
OF STORMS...TO 40 MPH AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT SUN APR 5 2009/

DISCUSSION...
THE MID-STATE REMAINS IN THE WARM SECTOR THIS AFTERNOON...WITH THE COLD
FRONT JUST NEARING THE MS RIVER AND THE WARM FRONT MOVING INTO THE OH
VALLEY. CENTER OF SFC/LL LOW NOW WORKING INTO SOUTHERN IL. SHWRS AND
ISOLATED STORMS HAVE DEVELOPED WELL OUT AHEAD OF BOUNDARY...BUT CURRENTLY
STRONGER STORMS ARE ALONG IT. TORNADO WATCH CONTINUES FOR THE EXTREME
NORTHWEST THROUGH 23Z.

LATEST RUNS BRINGING CENTER OF SFC LOW TO NEAR INDY AROUND 00Z MON THEN
RAPIDLY PUSH IT TO NORTHWEST PA AROUND 12Z...WITH TRAILING CLOSED UPPER
LOW VERY CLOSE BEHIND. THIS IS EXPECTED TO BRING THE FRONTAL BOUNDARY TO
NEAR BNA TOWARD 00Z THEN WELL EAST OF THE PLATEAU BY 06Z. PARAMETERS ARE
SUCH THAT A BROKEN LINE OF STRONG TO POSSIBLY ISOLATED SEVERE STORMS
LIKELY TO ACCOMPANY THIS BOUNDARY...FOLLOWED BY WRAP-AROUND DEEPER MOISTURE
AND A DECENT COOL DOWN OVERNIGHT. LIGHT RAIN SHOWERS ARE EXPECTED TO SPIN
DOWN WITH UPPER TROUGH LATE AND TEMP STRUCTURE INDICATING THAT MIX MAY
OCCUR ACROSS THE EXTREME WEST BEFORE DAWN.

A SECONDARY SFC AND DEEP UPPER TROUGH WILL MOVE BY/IN ON MONDAY DROPPING
H8 TEMPS TO -6 TO -8 AND BRING A HEALTHY AMOUNT OF MOISTURE DOWN AS WELL.
THIS IS EXPECTED TO PRODUCE RAIN AND SNOW SHOWERS ACROSS THE NORTH AND
RAIN OR SNOW SHOWERS SOUTH. MINOR ACCUMULATION MAY EVEN OCCUR ACROSS THE
NORTHERN RIM AND PLATEAU.

SCATTERED SNOW SHOWERS WILL CONTINUE MONDAY NIGHT AS WELL AS DEEP UPPER
TROUGH MOVES EAST AND ANOTHER SPOKE OR TWO WORK DOWN AND ACROSS. AGAIN...
MINOR ACCUMULATION SEEMS POSSIBLE ACROSS THE NORTHERN PLATEAU. THE PCPN
WILL IN THE WINDING DOWN STAGE ON TUESDAY BUT LINGERING MOISTURE AND
WEAK ML LIFT MAY AGAIN KEEP A FEW EARLY SNOW SHOWERS/FLURRIES GOING...
WITH LIGHT RAIN 0R SNOW SHOWERS IN THE AFTERNOON MAINLY EXTREME NORTH/EAST.

A DRY AND WARMING TREND WILL BEGIN ON WEDNESDAY AHEAD OF NEXT SYSTEM...
WHICH WILL BRING ANOTHER ROUND OF SHWRS/STORMS ACROSS THE CWA LATE
THURSDAY THROUGH EARLY FRIDAY NIGHT.

SFC HIGH AND UPPER RIDGE BUILDING IN BEHIND THIS SYSTEM WILL SET THE STAGE
FOR A DRY AND WARM WEEKEND...ALTHOUGH ANOTHER SYSTEM SETTING UP FOR THE
FIRST PART OF NEXT WEEK MAY BRING SOME SCATTERED PCPN INTO THE WEST SUNDAY
NIGHT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, Apr 5, 5:25 AM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT SUN APR 5 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THE
STORMS WILL AFFECT AREAS FROM THE TENNESSEE RIVER TO AROUND
NASHVILLE BEFORE NIGHTFALL...AND NASHVILLE EASTWARD AFTER NIGHTFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME ACCUMULATING SNOW IS POSSIBLE OVER MAINLY THE HIGHER
ELEVATIONS OF THE PLATEAU MONDAY NIGHT. ALSO ...SUB- FREEZING
TEMPERATURES ARE LIKELY MONDAY NIGHT AND TUESDAY NIGHT AS COLD
HIGH PRESSURE MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:47 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Stewart28 min
Apr 5, 6:37 PM CDTSevere Thunderstorm WarningOHXWayne23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.